A new solvability criterion for finite groups

Silvio Dolfi, Robert M. Guralnick, Marcel Herzog, Cheryl E. Praeger

Research output: Contribution to journalArticlepeer-review

Abstract

In 1968, John Thompson proved that a finite group G is solvable if and only if every 2-generator subgroup of G is solvable. In this paper, we prove that solvability of a finite group G is guaranteed by a seemingly weaker condition: G is solvable if, for all conjugacy classes C and D of G consisting of elements of prime power order, there exist x∈C and y∈D for which 〈x, y〉 is solvable. We also prove the following property of finite nonabelian simple groups, which is the key tool for our proof of the solvability criterion: if G is a finite nonabelian simple group, then there exist two prime divisors a and b of |G| such that, for all elements x, y∈G with |x|=a and |y|=b, the subgroup 〈x, y〉 is not solvable. Further, using a recent result of Guralnick and Malle, we obtain a similar membership criterion for any family of finite groups closed under forming subgroups, quotients and extensions.

Original languageEnglish
Pages (from-to)269-281
Number of pages13
JournalJournal of the London Mathematical Society
Volume85
Issue number2
DOIs
StatePublished - Apr 2012

Fingerprint

Dive into the research topics of 'A new solvability criterion for finite groups'. Together they form a unique fingerprint.

Cite this